What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 12, 6:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 12, 6:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
622 AM EST Fri Jan 12 2018
.Forecast Update...
Issued at 615 AM EST Fri Jan 12 2018
Well...current forecast in line with the blue norther on top of
Lawrenceburg and Campbellsville. Lots of report of sleet right now,
as far east as Austin, IN. Most locations drop 25-30 degrees after
fropa over a 2 hour period. Winds have been consistently 15-25 mph
from NW ushering cold gelid air.
The HRR has been slowly down eastward advance of the coldest air and
trying to slide warmer back over E KY and WV back to the west. We
think this is not correct with the strong and deep CAA pattern,
seen well on 88D VWPS at VWX and LVX.
Day shift will have to see if sleet is going to dominate this
morning and if it does will affect fzra amounts and potentially
snowfall amounts, although the deformation band should bring some
very efficient snowfall somewhere along I 71 to I 75 corridor across
N Central KY into SE IN later today.
&&
.Short Term...(This afternoon through Saturday evening)
Issued at 320 AM EST Fri Jan 12 2018
...WINTER STORM TO AFFECT THE REGION TODAY AND TONIGHT...
...WINTER STORM WARNING EXPANDED FOR PORTIONS OF THE AREA...
Early this morning, combination of radar and surface observations
show well advertised rain shield moving in from the west. Most of
the rain currently is located west of the I-65 corridor. Strong
southerly winds continue to keep temperatures warm across the
eastern 2/3rds of KY with KY mesonet sensors showing temperatures
well into the mid-upper 50s. However, very stout cold front to the
west is slicing into the state. Surge of cold air is just now
approaching the Natcher Parkway and will continue eastward
throughout the remainder of the overnight hours. The HRRR has been
handling the cold air very well and the freezing line looks to be
approaching the I-65 corridor by around 12-13Z. The cold air
appears to be a bit deeper than the models have progged. Upstream
reports have been mainly sleet from eastern MO and SE IL with just a
little freezing rain.
For today, we expect the rain shield out to the west to gradually
overspread the rest of the state through the morning and into the
afternoon hours. Latest suite of model data suggests that low-level
cold air will push into the region from west to east, undercutting
the warmer layer of aloft. This will result in mixed precipitation
across the region, with a change over to snow this afternoon with
snow continuing into the evening hours. There still remains some
uncertainty with how quickly we transition between precipitation
types. The models have been showing more freezing rain in their
runs across western KY, but actual obs this morning have been more
sleet. Using top-down methods, the latest consensus data seems to
be capturing that idea as well. So we have added a bit more sleet
and snow to the forecast and have reduced the freezing rain a little
bit. Nonetheless, we still expect some icing initially with the
mixed precipitation before we change over to snow.
As we move into the late afternoon hours, we'll see the colder air
push eastward and grow deeper in depth. This should result in a
rapid changeover to snow from west to east during the afternoon
hours with snow being the primary weather type this evening. Much
of the modeling is in agreement with a deformation band of moderate
to heavy precipitation developing over the area later this afternoon
and tonight. It is interesting to note how the 12km NAM has been
all over the place with this band, while its higher resolution 3km
counterpart has been really targeting the I-65 corridor and up the I-
71 corridor. The GFS solutions are much more smeared out across the
region while the Euro solutions have generally favored areas along
and north of the I-64 corridor. The SREF ensembles have continued
to increase the snow/sleet accumulations as well over the last few
runs.
For this forecast, we have increased the snow and sleet forecasts a
bit across the area. In general, snow and sleet accumulations of 2
to 6 inches will be seen across the forecast area. The highest
amounts look to be confined to areas north of the BG/WK Parkways
across northern KY and southern Indiana, with lesser amounts down
south. Depending on where the deformation band sets up and its over
all intensity, some locally higher snowfall amounts will be
possible. However, the predictability of such mesoscale elements is
rather low, even within the next 12-18 hours.
For this forecast, we have increased the snow and sleet forecasts
across the region a bit. Much of this forecast will depend on two
things. First, will we loose snowfall due to more sleet falling
than anticipated. Second, will be where the deformation band sets
up and pivots. There are some signals in the data that the
deformation band could pivot and then quickly shift eastward
limiting snowfall amounts to an extent.
In general, we expect snowfall accumulations across our forecast
area of 2-6 inches. The heaviest snowfall in our forecast is
positioned generally north of the BG/WK Parkways where 3-5 inch
amounts will likely be most common. Some localized higher amounts
will be possible within the deformation band. The lesser amounts
will be found across southern KY where a general 1-3 inches will be
seen. With these forecast changes, we have made some adjustments to
the current Winter Storm Headlines. First, we've add a few more
counties across the south and east which expands the warning into
the Bluegrass region, including the Lexington metro. A winter
weather advisory will remain in place across our southeastern 1/3rd
of counties including the Lake Cumberland area. We also shortened
the headlines to expire at 13/09Z as much of the precipitation will
be east of region by then. In addition to the mixed precipitation
and snow, winds will be rather gusty at times with gusts of 25 to 30
MPH at times. If significant icing were to occur across the area,
some power outages and tree damaging is possible.
Saturday looks to be cold and dry across the region with highs
remaining in the lower to middle 20s.
&&
.Long Term...(After midnight Saturday night through Thursday)
Issued at 255 AM EST Thu Jan 12 2018
...Arctic air back in place...
...Alberta Clipper bringing snow on Monday....
Well...the gelid blue norther winter storm will have long passed and
the medium and long term will have cold arctic air and one Manitoba
Mauler to deal with on Monday.
Sat night-Sunday Evening...
A 1044 mb high over the Hawkeye State moving in and will be over
Land of Lincoln by Sunday daybreak bringing a reinforcing shot of
cold gelid air. Clouds will be clearing overnight and temps will
drop precipitously, especially with snow cover areas. Right now
taking 5 degrees off of the deterministic guidance with lows around
10, but likely will see places with 3-5 inches of snow drop to 2-5
degrees F. One word... #Burr. Went below guidance on highs for
Sunday with snow cover and with 1040 mb high pressure over the
commonwealth.
Sunday night-Monday Evening...
Clipper system swings through on Monday, and could bring minor snow
accumulations. This clipper will set the stage for some very
efficient lake effect snows over the Great Lakes. Strong upper jet
in super cold troposphere deepening 524m low over Lake Superior and
pivoting clipper southbound from along I 70 at 12z Mon to along I 71
by 18z Monday. Increased pops to categorical for swift moving
clipper system. Expect broad area of light snow (with some enhanced
snow showers) along wave with strong upper level divergence with
100kt favorable upper jet producing broad ascent. Highest pops along
and north of BG Parkway. This could be one of these tricky events
where enhanced snow burst cause isolated but big time traffic issues
along interstates and main state highways.
Monday night-Wednesday Morning...
Strong steep CAA will plummet into area with llvl thickness
dropping prodigiously. With snow cover, strong CAA, temps will drop
to morning lows to 5-10 F and probably several snow packed or valley
spots dropping down to 0. Temps will not moderate very much with
such strong CAA and stratocumulus clouds. Most places will slowly
climb to around 10-12 degrees. Cold again Tue night, but perhaps a
couple of degrees warmer. Sub-zero wind chills likely those two
mornings. #Burr
Wednesday PM - Friday...
Transitory ridge moves in and temps will moderate, each day climbing
3-5 degrees each day. Srn KY might get to freezing mark on Thu, but
all locations will exceed the 32 mark on Friday rising into the
upper 30s. Rockies system will dive south and right now appears to
only affect Srn KY Fri night into Sat, but thats the next system to
watch. Overall, well below normal temps all week.
&&
.Aviation...(12Z TAF Issuance)
Issued at 602 AM EST Fri Jan 12 2018
A strong cold front and line of showers is continuing to work its
way eastward. Cold front has already passed the I-65 corridor and
will be approaching LEX in the next hour or so. Winds have been
gusty out of the northwest behind the cold front, with gusts
approaching 25kts.
The window for freezing rain may be less than initially thought, as
latest observations are showing a quick transition to sleet where
temperatures have dropped below freezing. The sleet will eventually
transition to snow this afternoon and evening, first starting at HNB
and last at LEX. Expect cigs/vis to remain IFR/MVFR, with isolated
LIFR, for most of the TAF forecast timeframe. Snow will taper off
late tonight as drier air works in from the west.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 4 AM EST /3 AM CST/ Saturday for
INZ076>079-083-084-089>092.
KY...Winter Storm Warning until 4 AM EST /3 AM CST/ Saturday for
KYZ023>043-045>049-053>055-061>065-070>074.
Winter Weather Advisory from 10 AM EST /9 AM CST/ this morning
to 4 AM EST /3 AM CST/ Saturday for KYZ056-057-066-067-
075>078-081-082.
&&
Update...JDG
Short Term...MJ
Long Term...JDG
Aviation...DMHazardous weather outlook, Jan 11, 3:46 PM EST, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EST Thu Jan 11 2018
KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-122100-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-
Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
346 PM EST Thu Jan 11 2018 /246 PM CST Thu Jan 11 2018/
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/
FRIDAY TO 7 AM EST /6 AM CST/ SATURDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Rain is expected to change over to a wintry mix Friday afternoon and
then to snow by Friday evening. Ice and snow accumulations are
likely, and will cause travel problems especially during the Friday
evening rush hour.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snow and ice accumulations late
Friday through Saturday.
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
122100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Bardstown,
Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
346 PM EST Thu Jan 11 2018 /246 PM CST Thu Jan 11 2018/
...WINTER STORM WARNING IN EFFECT FROM 4 AM EST /3 AM CST/ FRIDAY TO
1 AM EST /MIDNIGHT CST/ SATURDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Rain will change to freezing rain in parts of southern Indiana just
before daybreak Friday. Travel will become hazardous after
temperatures drop below freezing.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Rain will change to freezing rain Friday morning, and then to snow by
late afternoon. Significant ice accumulations may result in power
outages, especially along and west of the I-65 corridor. Significant
snow accumulations are also likely. Travel will become hazardous
Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snow and ice accumulations Friday
and Saturday.
RAS
In the hours before
Local storm report, Jan 12, 8:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FREEZING RAIN CAMPBELLSBURG 38.65N 86.27W
01/12/2018 E0.10 INCH WASHINGTON IN PUBLIC
REPORTED BY SCHOOL OFFICIAL ON SOCIAL MEDIA.
&&
KDWLocal storm report, Jan 12, 8:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
850 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SLEET TELL CITY 37.95N 86.76W
01/12/2018 E0.3 INCH PERRY IN TRAINED SPOTTER
SOCIAL MEDIA.
&&
KDWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728003, 728004, 728005, 728007, 728010, 728011, 728012, 728013, 728014, 728015, 728017, 728018, 728021, 728028, 728002, 728006, 728008, 728009, 728016, 728019, 728020, 728023, 728024, 728025, 728026, 728027, 728022, 729140, 729141, 729143, 728029, 728030, 729144, 729145, 729146, 729147, 729148, 728031, 728032.